Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 93, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2016, 8:49 AM CDT for Audubon County, Guthrie County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 8:49 AM CDT (13:49 UTC)
- Expired
- Jul 17, 2016, 9:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1494 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 808 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
653
WUUS53 KDMX 171349
SVRDMX
IAC009-077-171430-
/O.NEW.KDMX.SV.W.0093.160717T1349Z-160717T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GUTHRIE COUNTY IN WEST CENTRAL IOWA...
AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 930 AM CDT
* AT 849 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER AUDUBON...
MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AUDUBON...GUTHRIE CENTER...LAKE PANORAMA...EXIRA...ELK HORN...
BAYARD...MENLO...KIMBALLTON...BAGLEY...GRAY...SPRINGBROOK STATE
PARK AND AUDUBON COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9509 4186 9441 4152 9440 4159 9504
4160 9504 4160 9509
TIME...MOT...LOC 1349Z 271DEG 44KT 4171 9497
HAIL...0.75IN
WIND...60MPH
$$
KOTENBERG2 follow-up statements
415 WWUS53 KDMX 171414 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 914 AM CDT SUN JUL 17 2016 IAC009-077-171430- /O.CON.KDMX.SV.W.0093.000000T0000Z-160717T1430Z/ GUTHRIE IA-AUDUBON IA- 914 AM CDT SUN JUL 17 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR GUTHRIE AND EASTERN AUDUBON COUNTIES... AT 914 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GUTHRIE CENTER...MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... GUTHRIE CENTER...LAKE PANORAMA...BAYARD...MENLO...BAGLEY AND SPRINGBROOK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4186 9483 4186 9441 4152 9440 4157 9483 TIME...MOT...LOC 1414Z 271DEG 44KT 4170 9455 HAIL...<.75IN WIND...60MPH $$ KOTENBERG
749
WWUS53 KDMX 171429
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
929 AM CDT SUN JUL 17 2016
IAC009-077-171439-
/O.EXP.KDMX.SV.W.0093.000000T0000Z-160717T1430Z/
GUTHRIE IA-AUDUBON IA-
929 AM CDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR GUTHRIE AND EASTERN AUDUBON
COUNTIES WILL EXPIRE AT 930 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4186 9483 4186 9441 4152 9440 4157 9483
TIME...MOT...LOC 1429Z 271DEG 44KT 4170 9435
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:59 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 17, 6:59 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 659 AM CDT Sun Jul 17 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today through Monday/ Issued at 437 AM CDT Sun Jul 17 2016 Boundary looks to stall across southern Iowa into northern Missouri with another shortwave to quickly move across the state this evening. The southern and eastern sections of the forecast area will be the focus for severe weather potential this afternoon into the evening. With the current line of storms likely to clear the forecast area by around 12-14z this morning, this should allow enough time for the atmosphere to destabilize somewhat by this afternoon. However, still concerned about leftover convective cloud cover to linger for better part of the day and inhibit the significant instability. Certainly conditional on how widespread severe storms become late this afternoon into the evening, especially with the timing of the shortwave coming across between 21z and 03z Monday. Decent shear available over southern and eastern portions of Iowa, with the 0-6km bulk shear ranging from 30- 45 knots and 0-1km bulk shear ranging from 20-25 knots. BUFR soundings depict LCL heights around 1500 feet this afternoon with some veering through the profiles from Des Moines to Waterloo southeast towards Ottumwa. Cannot rule out the potential for damaging wind threat and for a brief stint of large hail before the storms congeal into a line by the early evening. .LONG TERM.../Monday Night through Saturday/ Issued at 437 AM CDT Sun Jul 17 2016 Monday night into Tuesday...large upper level ridge remains in place over south-central CONUS with a strong shortwave trough embedded in the 500mb flow to move across the state between 06z to 18z Tuesday. Main focus again looks to be heavy rain over the northern half of the state. Strong theta-E advection an deep moisture convergence oriented from northwest to southeast Iowa between 06z-12z Tuesday. Warm layer cloud depths in the 14,000-14,500 feet range with PWATs ranging from 1.5 to 2.25 inches. Wednesday through Saturday...hot and humid weather continues to be well advertised during this period with Thursday likely to be the hottest day this week. 850mb temperatures warm still warming to +28C to +30C by Thursday afternoon with good mixing, moist surface dew points, and plenty of sunshine. Heat index values well into the 100s and possibly near 110 for the Des Moines Metro. && .AVIATION.../For the 12Z TAFS through 12Z Monday morning/ Issued at 658 AM CDT Sun Jul 17 2016 VFR conditions are expected for much of the TAF period with intermittent MVFR to IFR if a site is impacted by thunderstorms later today into tonight. Low confidence in timing and thus mentioning any MVFR/IFR conditions late this afternoon into tonight. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Jul 17, 5:26 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 526 AM CDT SUN JUL 17 2016 IAZ004>007-015>017-023>028-035>039-181030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. A SLIGHT RISK FOR SEVERE STORMS IS FORECAST TODAY INTO THIS EVENING FOR PORTIONS OF THE AREA. DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. IAZ033-034-044>050-057>062-070>075-081>086-092>097-181030- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 526 AM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS ARE LIKELY THROUGH THE MORNING HOURS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR LATER TODAY INTO TONIGHT FOR DAMAGING WINDS AND LARGE HAIL THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY. A MARGINAL RISK OF SEVERE STORMS IS FORECAST WHERE LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREAT. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED TODAY AND AGAIN LATE MONDAY NIGHT INTO TUESDAY. KLP
In the hours before
Local storm report, Jul 17, 6:06 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
606 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM HEAVY RAIN 1 NNW CLEAR LAKE 43.15N 93.38W
07/17/2016 M1.64 INCH CERRO GORDO IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 1.64 INCHES OF
RAIN.
&&
KKLocal storm report, Jul 17, 6:14 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
614 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM TSTM WND DMG 3 SW LIVERMORE 42.84N 94.23W
07/17/2016 HUMBOLDT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A LARGE TREE DOWNED
ONTO HWY 169.
&&
KKLocal storm report, Jul 17, 6:19 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM TSTM WND DMG 1 SSW EAGLE GROVE 42.66N 93.90W
07/17/2016 WRIGHT IA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED DOWNED TREES AND
DEBRIS BLOCKING ROADWAY IA 17. TIME
ESTIMATED FROM RADAR.
&&
KKLocal storm report, Jul 17, 6:54 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG 1 NNW GILBERTVILLE 42.44N 92.22W
07/17/2016 BLACK HAWK IA PUBLIC
A SHED AND A MORTON BUILDING PARTIALLY
DESTROYED. NUMEROUS TREES AT LEAST 12 TO 18
INCHES IN DIAMETER SNAPPED NEAR THE BASE.
&&
KKLocal storm report, Jul 17, 7:22 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM TSTM WND DMG ALDEN 42.52N 93.38W
07/17/2016 HARDIN IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED SEVERAL 24 TO 36
INCH TREES IN DIAMETER COMPLETELY GONE. 40
FOOT TALL TREE DOWNED. ADDITIONAL TREE
DOWNED ONTO NEARBY HOUSE. TIME AND LOCATION
ESTIMATED FROM RADAR.
&&
KKLocal storm report, Jul 17, 8:41 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
841 AM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM TSTM WND DMG 2 NNW KENT 40.98N 94.46W
07/17/2016 UNION IA EMERGENCY MNGR
TREE LIMBS DOWN AND AN AUGER WAS BLOWN OVER.
DAMAGE OCCURRED IN ADAMS COUNTY ON THE
ADAMS/UNION COUNTY LINE.
&&
FABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:43 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more | 9 hr |
| Jul 17, 1:17 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 58 min |
| Jul 17, 1:27 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 6 hr |
| Jul 17, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth | 38 min |
| Jul 17, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 30 min |
| Jul 17, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Pocahontas and 2 more | 62 min |
| Jul 17, 3:06 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Webster | 39 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Greene, Hamilton, Hardin, Story and 2 more | 55 min |
| Jul 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 45 min |
| Jul 17, 4:37 AM CDT | Special Weather Statement | DMX | Dallas, Jasper, Polk, Poweshiek | 53 min |
| Jul 17, 7:49 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 56 min |
| Jul 17, 9:01 AM CDT | Special Weather Statement | DMX | Union | 59 min |
| Jul 17, 9:29 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 46 min |
| Jul 17, 10:05 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 40 min |
| Jul 17, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 31 min |
| Jul 17, 11:04 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 57 hr |
| Jul 17, 11:04 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Wright | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.